Texas, 2023

Damaging Wind in Texas, August 7, 2023

August 7, 2023 · NWS LUB · 1 event in 1 county or zone

Early on the seventh a cold front moved through the region bringing cooler temperatures to the area. This front then retreated back northward as a warm from during the daytime.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Early on the seventh a cold front moved through the region bringing cooler temperatures to the area. This front then retreated back northward as a warm from during the daytime. Strong instability south of the front and a weak short wave trough aloft contributed to scattered thunderstorms from late afternoon through the evening. One of these storms developed a wet microburst as it moved across Terry County. A vineyard to the northwest of Brownfield (Terry County) sustained damage from this wet microburst. A center pivot irrigation system was destroyed and some crops were damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 7, 5:54 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 7, 5:54 PM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
654 PM CDT Mon Aug 7 2023

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday)
Issued at 250 PM CDT Mon Aug 7 2023

The passing of the cold front early this morning gave way to cooler
temperatures and moisture today. Aloft there is a west-northwest
flow with an embedded shortwave moving out of the Southern Rockies.
Satellite imagery is showing convective development occurring in New
Mexico currently with this area of lift. The convection is expected
to grow as it moves east through New Mexico and into our area.
MLCAPES will be around 1500-2000 J/kg. Deep-layer shear should be
improving as stronger mid-level winds arrive on the southern flank
of a belt of 40-50kt winds at 500 mb centered over the panhandles.
This will result in 30-40kts of shear over the CWA. This environment
will support some vigorous storm growth and lead to a severe
thunderstorm threat. The primary threats will be damaging wind
gusts. However, there is some hail threat, especially in the early
stages of thunderstorm evolution. Scattered thunderstorm activity
will consolidate into a thunderstorm complex that will move eastward
cross much of the forecast area tonight into the early hours
Tuesday. In addition to the severe threat, there could be some
pockets of heavy rainfall. Even in the wake of the MCS, continued
lift due to the energized westerly flow along with some warm
advection on the low-level jet should generate some additional
shower and thunderstorm activity through the morning hours although
the coverage of this activity is uncertain at this time.

Any lingering activity should end by late Tuesday morning. The
upper ridge will remain suppressed to our south tomorrow with
westerly flow aloft. The return of southerly low-level flow should
temperatures rebound back into the upper 90s to 105 or so for
afternoon highs. Forcing for convective development tomorrow
afternoon looks a littler more nebulous than today but the strong
heating in combination with moisture and perhaps some weak ripples
in the westerly flow aloft will likely support some thunderstorm
chances by late afternoon mainly in the Rolling Plains.

CR

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 250 PM CDT Mon Aug 7 2023

Isolated-to-widely-scattered thunderstorms will be ongoing Tuesday
evening across the Caprock and Rolling Plains in concert with a
series of fast-moving perturbations embedded within the quasi-zonal
flow ahead of a shortwave trough digging into the central Rocky
Mountains. The diurnally-driven, orographically-generated convection
should begin to decay shortly after the start of the period (i.e.,
09/00Z or Tuesday at 7 PM CDT) as diabatic stabilization occurs,
though convection and/or showers may linger into the early morning
hours across portions of the South Plains as it becomes elevated.
Early on in the evening/prior to boundary-layer decoupling, the
strongest storms will be capable of producing strong wind gusts in
excess of 50 mph given the Inverted-V profiles. Otherwise, the
severe weather threat remains low heading into Tuesday night.
Prevailing winds outside of the decaying convection will gradually
veer to the southwest during the overnight hours while remaining
breezy as the surface trough sharpens in response to the ejecting
shortwave trough over the west-central Great Plains. Temperatures,
therefore, will be very warm heading into Wednesday morning (another
contribution being the residual cloud debris inhibiting the escape
of longwave radiation) across the CWA where lows near 80 degrees
across portions of the Rolling Plains whilst a few degrees cooler
west of the escarpment edge.

Surface flow will veer nearly 180 degrees in direction from the
southwest-to-north as a lee cyclone to the northeast of the CWA
moves southeastward along an incoming cold front associated with the
compact shortwave trough ejecting eastward over the State of
Oklahoma. Adiabatic compression associated with the westerly wind
component during the day will completely mix out the boundary-layer
with high temperatures peaking near 105 degrees across portions of
the South Plains to near 108 degrees in the Rolling Plains. The
blended temperatures were increased a few degrees to align with the
recent MOS guidance on Wednesday as mixing heights ascend past 600
mb by peak heating. Fortunately, the passage of what will be a dry
front will knock morning temperatures down approximately 3-5 deg F
heading into Thursday morning compared to the prior morning, with
the extreme southwestern TX PH hitting the jackpot with middle 60s
expected as winds continue to veer to the east as a weak surface
ridge develops in the wake of the ejecting shortwave trough.

The progressive wave train is forecast to shift poleward towards the
latter half of the week as subtropical ridging expands across the
Gulf of Mexico, and into the southern Great Plains and the Desert
Southwest. Global NWP guidance is indicating that the remnants of
Tropical Storm Eugene in the northeastern Pacific Ocean evolves into
a cutoff low off of the coast of California by the start of the
weekend. The presence of this cutoff low well to our west, in
conjunction with the western tranche of the subtropical ridge
eclipsing the southern Rocky Mountains, should re-activate the
monsoonal fetch and advect it towards the southern Rocky Mountain
Piedmont. It appears that the best potential for monsoonal
thunderstorms will be west of the edge of the Caprock Escarpment
(i.e., areas nearest the monsoonal fetch); however, given that this
is in the D5-D8 period, the broad brushed PoPs generated by the NBM
have been left intact due to the agreement among the global NWP
guidance on the evolution of the aforementioned synoptic features.
Temperatures will gradually trend downward over the weekend into
early next week as well in conjunction with the return of the monsoon
to the west of the region.

Sincavage

&&

.AVIATION...
(00Z TAFS)
Issued at 621 PM CDT Mon Aug 7 2023

Currently, satellite and radar imagery shows isolated
thunderstorm development across the CWA as convection to the west
of the TX/NM state line track east. Thunderstorms are expected to
affect KLBB and KPVW terminals this evening into overnight with
periods of reduced visibility from heavy rainfall. Moreover,
periods of gusty and erratic winds will be possible with stronger
storms. Confidence is not as high for thunderstorm activity to
affect KCDS, however, the potential is high enough to mention a
VCTS in the TAF. The main round of storms is expected to end by
04Z at KLBB and KPVW, but lingering isolated storms will remain
possible overnight. Tomorrow morning, an outflow wind shift is
possible for KCDS as a MCS tracks southwest through OK.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...10
LONG TERM....09
AVIATION...12
Hazardous weather outlook, Aug 7, 1:19 PM CST, 7 hours 9 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
219 PM CDT Mon Aug 7 2023

TXZ021>044-081930-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
219 PM CDT Mon Aug 7 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are forecast to develop late this afternoon
and into tonight, with storms forming west of the Texas/New Mexico
state line, and will move east into and across the forecast area. A
few storms may be severe, capable of producing damaging wind gusts up
to 70 mph and large hail around quarter size. Torrential rainfall
will accompany these storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated thunderstorms will be possible Tuesday evening across
portions of the Caprock and Rolling Plains. Thunderstorm chances are
forecast to return to the region late Friday and into next weekend
across the Caprock and Rolling Plains.

Temperatures may reach Heat Advisory criteria on Wednesday across
the southern South and Rolling Plains.

In the hours before

Special weather statement, Aug 7, 6:13 PM CST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Lubbock TX
713 PM CDT Mon Aug 7 2023

TXZ021-027-080045-
Bailey TX-Parmer TX-
713 PM CDT Mon Aug 7 2023

...Strong thunderstorms will impact portions of Bailey and Parmer
Counties through 745 PM CDT...

At 713 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Rhea to Farwell to Arch.
Movement was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Muleshoe, Friona, Bovina, Farwell, Needmore, Lazbuddie, Progress,
Oklahoma Lane, Lariat, Rhea, West Camp and Black.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3431 10258 3431 10261 3400 10262 3401 10304
      3467 10304 3475 10265 3475 10257
TIME...MOT...LOC 0013Z 250DEG 35KT 3460 10304 3439 10303 3411 10314

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

DWK
Local storm report, Aug 7, 7:46 PM CST, 42 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
846 PM CDT Mon Aug 07 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     Tstm Wnd Dmg     5 S Lubbock             33.50N 101.88W
08/07/2023                   Lubbock            TX   Broadcast Media

            Media report of power pole blown down near 82nd Street
            and Avenue P in Lubbock. Nearby wind gusts were measured
            around 40 mph. Time is estimated from radar.

&&

Event Number LUB2300585

23
Special weather statement, Aug 7, 8:24 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Lubbock TX
924 PM CDT Mon Aug 7 2023

TXZ040-080245-
Terry TX-
924 PM CDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of northern Terry
County through 945 PM CDT...

At 923 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Brownfield, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Brownfield, Locketville and Meadow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3326 10254 3339 10233 3339 10208 3315 10208
      3309 10250
TIME...MOT...LOC 0223Z 250DEG 32KT 3322 10236

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

DWK

The radar

The Lubbock radar (KLBB), 71 km away, was scanning. The volume nearest the first event began at 02:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Terry

When
August 7, 8:28 PM CST
Where
Terry County, 2 mi S of Brownfield to 2.41 mi NNE of Gomez
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.151, -102.280

A Texas Tech University West Texas mesonet site near Brownfield measured a severe wind gust of 60 mph. These winds caused damage to a vineyard just to the northwest of Brownfield destroying a center pivot irrigation system.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1108744.